Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 46, NWS Flagstaff, AZ

July 19, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 19, 2018, 4:41 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2018, 4:41 PM MST (23:41 UTC)
Expired
Jul 19, 2018, 7:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 95 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:20 PM MSTFLASH FLOODMayer, AZYAVAPAI COUNTY FLOOD CONTROL STREAM GAUGE FOR BIG BUG CREEK AT MAYER REPORTED A 3 FOOT CREST FROM A 2.1 FOOT RISE IN BIG BUG CREEK DUE TO A THUNDERSTORM ON THE GOODWIN FIRE SCAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WGUS55 KFGZ 192341
FFWFGZ
AZC025-200245-
/O.NEW.KFGZ.FF.W.0046.180719T2341Z-180720T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
441 PM MST THU JUL 19 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in the Goodwin Fire Scar area of west central 
  Arizona...

* Until 745 PM MST

* At 439 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the Goodwin Fire Scar. Up to one inch of rain 
  has already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mayer and Cordes Lakes. 

This includes the following streams and drainages...Antelope Creek...
Little Wolf Creek...Cedar Creek...Grapevine Creek...Agua Fria
River...Wolf Creek...Hackberry Creek and Big Bug Creek.

This includes the following highways...
 Interstate 17 near mile marker 262.
 State Route 69 between mile markers 265 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!

&&

LAT...LON 3446 11229 3431 11210 3432 11206 3429 11209
      3436 11221 3436 11227 3444 11235

$$

JDS
2 follow-up statements
153 
WGUS75 KFGZ 200207
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
707 PM MST THU JUL 19 2018

AZC025-200245-
/O.CON.KFGZ.FF.W.0046.000000T0000Z-180720T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
707 PM MST THU JUL 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
YAVAPAI COUNTY...

At 705 PM MST, Yavapai County Flood Control gauge data indicated 
flooding on Big Bug Creek at Mayer has crested at 3 feet. This is 
from a storm that produced one inch of rain over the Goodwin Burn 
Scar. Flash flooding is expected to continue downstream towards 
Cordes Lakes begin shortly.

Some locations that will experience flooding include...
Mayer and Cordes Lakes. 

This includes the following streams and drainages...Antelope Creek...
Little Wolf Creek...Cedar Creek...Grapevine Creek...Agua Fria
River...Wolf Creek...Hackberry Creek and Big Bug Creek.

This includes the following highways...
 Interstate 17 near mile marker 262.
 State Route 69 between mile markers 265 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause dangerous flooding across roadways in Mayer
near Big Bug Creek. Move away from drainages now!

&&

LAT...LON 3446 11229 3431 11210 3432 11206 3429 11209
      3436 11221 3436 11227 3444 11235

$$

JDS
022 
WGUS75 KFGZ 200238
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
738 PM MST THU JUL 19 2018

AZC025-200248-
/O.EXP.KFGZ.FF.W.0046.000000T0000Z-180720T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
738 PM MST THU JUL 19 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 745 PM
MST...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3446 11229 3431 11210 3432 11206 3429 11209
      3436 11221 3436 11227 3444 11235

$$

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:53 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 19, 2:53 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
253 PM MST Thu Jul 19 2018

.SYNOPSIS...Expect afternoon and evening showers and thunderstorms
through at least Saturday. The greatest coverage and highest
potential for stronger storms will be over the Mogollon Rim and
Yavapai County where areas of heavy rain could produce localized
flooding. Warmer afternoon temperatures and less storm coverage
may start on Sunday.

&&

.DISCUSSION...Showers and thunderstorms developed over the higher
terrain of northern Arizona by late morning. Most storms are
moving slowly to the west this afternoon with some areas receiving
heavy to very heavy rain and hail. Local street flooding and
flowing and washes have also been reported under the stronger
storms.

Storms will decrease some after dark tonight...but some storms
will continue well past midnight.

For Friday and Saturday, the subtropical high pressure re-
centers near Four Corners on Friday. This puts northern Arizona
in very light south to southeast flow pattern with rich monsoon
moisture through Saturday. Expect primarily afternoon and evening
showers and thunderstorms with storms moving very slowly from
south to north. Heavy rain and flash flooding will be the main
storm threats.

From Sunday through Thursday...The ridge of high pressure slowly
moves westward over Arizona. This will decrease the southerly
flow of deep moisture into Arizona. Temperatures will also
increase high temperatures to above average levels.

&&

.AVIATION...For the 00Z package...NUMRS SHRA/TSRA with MVFR/IFR
conditions and gusty winds through 02Z. VFR conditions outside of
storms. ISOLD-SCT -SHRA/-TSRA after 02Z. Storms will develop again
Friday after 17Z becoming SCT-NMRS SHRA/TSRA with ISOLD +TSRAGR by
19Z-20Z. Convective activity most wdsprd after 21Z. Strongest
storms will produce localized MVFR/IFR conditions and wind gusts
to 50kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon pattern with scattered to
numerous slow moving thunderstorms will continue through Saturday.
Heavy rain and erratic thunderstorm winds will be the main threats.
Outside of thunderstorms, winds will generally be light.

Sunday through Tuesday...Thunderstorm chances will continue each day
through the weekend into early next week. There is a possibility of
a slight downturn in activity sometime next week with a warming
trend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS
AVIATION...MAS
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 19, 12:57 PM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1257 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     HAIL             2 SSE FLAGSTAFF MALL    35.20N 111.56W
07/19/2018  E0.75 INCH       COCONINO           AZ   PUBLIC

            EXACT LOCATION IS AN ESTIMATE.

&&

MCT
Local storm report, Jul 19, 1:36 PM MST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
136 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             3 S FLAGSTAFF MALL      35.18N 111.58W
07/19/2018  E1.00 INCH       COCONINO           AZ   NWS EMPLOYEE

&&

MCT
Local storm report, Jul 19, 2:36 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       1 ESE FLAGSTAFF MALL    35.22N 111.57W
07/19/2018  E4.57 INCH       COCONINO           AZ   MESONET

            ALERT RAIN GAUGE NEAR FLAGSTAFF MALL. THE
            DURATION OF THE HEAVY RAIN EVENT WAS 1 HOUR
            45 MINUTES.

&&

MCT
Local storm report, Jul 19, 2:48 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
248 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     FLASH FLOOD      2 E DOWNTOWN FLAGSTAFF  35.20N 111.61W
07/19/2018                   COCONINO           AZ   PUBLIC

            REPORT WITH VIDEOS FROM TWITTER SHOW
            ESTIMATED 2.5 TO 3 FEET OF FLOWING WATER IN
            WASH ALONG SIDE 4TH STREET/BUTLER AVE
            INTERSECTION (SWITZER WASH).

&&

MCT
Local storm report, Jul 19, 3:11 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
311 PM MST THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      1 E FLAGSTAFF MALL      35.22N 111.57W
07/19/2018                   COCONINO           AZ   PUBLIC

            REPORT FROM TWITTER WITH PHOTOS OF FLOODED
            PARKING LOT AT VOLKSWAGEN DEALERSHIP. WATER
            UP TO THE HOOD OF VEHICLES. ESTIMATED 2 FEET
            DEEP. THE TIME WAS ESTIMATED BETWEEN 1:00 TO
            2:00 PM.

&&

MCT
Special weather statement, Jul 19, 4:40 PM MST, 1 minute before
Special Weather Statement
National Weather Service Flagstaff AZ
440 PM MST THU JUL 19 2018

AZZ004-005-009-200030-
Kaibab Plateau-Marble and Glen Canyons-Northeast Plateaus and Mesas
Hwy 264 Northward-
440 PM MST THU JUL 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 530 PM
MST...

At 439 PM MST, National Weather Service Doppler radar was tracking
developing thunderstorms from Page southward. These storms will
initially bring gusty winds to the greater Page area, including Lake
Powell and other recreation sites. Rainfall will follow.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Page, Big Five, LeChee, Marble Canyon, Lees Ferry, Antelope Canyon
Near Sr 98, Wahweap, Antelope Creek Basin, Lake Powell and Waterholes
Canyon.

LAT...LON 3700 11129 3677 11144 3678 11168 3700 11163
TIME...MOT...LOC 2339Z 205DEG 11KT 3694 11149

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:41 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 18, 6:04 PM MSTFlash Flood WarningFGZGila, Navajo3 hr
Jul 18, 6:15 PM MSTSevere Thunderstorm WarningFGZGila45 min
Jul 18, 6:42 PM MSTSpecial Weather StatementFGZGila48 min
Jul 19, 12:10 PM MSTSpecial Weather StatementFGZ50 min
Jul 19, 12:29 PM MSTSpecial Weather StatementFGZApache46 min
Jul 19, 12:43 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 19, 12:47 PM MSTSevere Thunderstorm WarningFGZCoconino28 min
Jul 19, 1:26 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Jul 19, 2:10 PM MSTSevere Thunderstorm WarningFGZCoconino50 min
Jul 19, 2:51 PM MSTFlash Flood WarningFGZApache, Navajo2 hr
Jul 19, 3:10 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 19, 3:43 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min
Jul 19, 3:49 PM MSTSevere Thunderstorm WarningFGZCoconino26 min
Jul 19, 3:54 PM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 19, 4:16 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 19, 4:46 PM MSTFlash Flood WarningFGZCoconino2 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.